Allergy and Immunology· Topic 1.4 Urticaria and angioedema· 1.4.13

Radiocontrast media hypersensitivity

Radiocontrast media hypersensitivity is usually an anaphylactoid (non-IgE) reaction from direct mast cell mediator release, clinically resembling anaphylaxis, though delayed T-cell-mediated reactions also occur. Risk falls with low-osmolar nonionic agents, and high-risk patients are managed with a corticosteroid and antihistamine premedication protocol, with acute reactions treated like anaphylaxis.

5 min read2 practice questions7 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: radiocontrast media hypersensitivity is an adverse reaction to iodinated contrast that clinically mimics anaphylaxis but is usually anaphylactoid, arising from direct (non-IgE) mast cell mediator release.

  • Epidemiology

    Immediate reactions are the classic concern, more frequent with intravenous than intra-arterial administration.

  • Risk factors

    Prior reaction to iodinated contrast: the single strongest predictor.

  • Pathophysiology

    Anaphylactoid mechanism: contrast triggers direct mast cell and basophil mediator release without drug-specific IgE, so a first exposure can react.

  • Clinical features

    Immediate reactions: urticaria and flushing (mild), progressing to angioedema, bronchospasm, and hypotension (severe), within minutes of injection.

  • Differential diagnosis

    True anaphylaxis from another agent: a concurrently administered drug or latex, distinguished by a temporal link to that agent rather than to the contrast injection (Anaphylaxis).

  • Diagnosis

    Diagnose clinically by the temporal relationship and phenotype, classifying immediate versus delayed: the diagnostic basis is a reaction (urticaria, angioedema, bronchospasm, or hypotension)…

  • Management

    First-line, treat an acute reaction as anaphylaxis: For a severe immediate reaction, epinephrine 0.3 to 0.5 mg IM into the anterolateral thigh, repeated every 5 to 15 minutes as needed, with oxygen, IV fluids, and airway support.

  • Complications

    Anaphylactoid shock: the principal acute danger.

  • Prognosis

    Good with modern agents and premedication: most reactions are mild and preventable, and severe reactions are uncommon.

  • Prevention

    Use low-osmolar nonionic contrast to minimize reaction risk.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.